Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Pro-Lie groups

Authors: R. W. Bagley, T. S. Wu and J. S. Yang
Journal: Trans. Amer. Math. Soc. 287 (1985), 829-838
MSC: Primary 22D05
MathSciNet review: 768744
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A topological group $ G$ is pro-Lie if $ G$ has small compact normal subgroups $ K$ such that $ G/K$ is a Lie group. A locally compact group $ G$ is an $ L$-group if, for every neighborhood $ U$ of the identity and compact set $ C$, there is a neighborhood $ V$ of the identity such that $ gH{g^{ - 1}} \cap C \subset U$ for every $ g \in G$ and every subgroup $ H \subset V$. We obtain characterizations of pro-Lie groups and make several applications. For example, every compactly generated $ L$-group is pro-Lie and a compactly generated group which can be embedded (by a continuous isomorphism) in a pro-Lie group is pro-Lie. We obtain related results for factor groups, nilpotent groups, maximal compact normal subgroups, and generalize a theorem of Hofmann, Liukkonen, and Mislove [4].

References [Enhancements On Off] (What's this?)

  • [1] R. W. Bagley and T. S. Wu, Maximal compact normal subgroups and pro-Lie groups, Proc. Amer. Math. Soc. (to appear). MR 770558 (86c:22005)
  • [2] R. W. Bagley, T. S. Wu and J. S. Yang, On a class of topological groups more general than $ SIN$ groups, Pacific J. Math. (to appear). MR 779917 (86k:22003)
  • [3] S. Grosser and M. Moskowitz, Compactness conditions in topological groups, J. Reine Angew. Math. 246 (1971), 1-40. MR 0284541 (44:1766)
  • [4] K. H. Hofmann, J. R. Liukkonen and M. W. Mislove, Compact extensions of compactly generated nilpotent groups are pro-Lie, Proc. Amer. Math. Soc. 84 (1982), 443-448. MR 640250 (84e:22007)
  • [5] K. Iwasawa, On some types of topological groups, Ann. of Math. (2) 50 (1949), 507-558. MR 0029911 (10:679a)
  • [6] D. Montgomery and L. Zippin, Topological transformation groups, Interscience, New York, 1965. MR 0073104 (17:383b)
  • [7] S. P. Wang, Compactness properties of topological groups, Trans. Amer. Math. Soc. 154 (1971), 301-314. MR 0271269 (42:6152)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22D05

Retrieve articles in all journals with MSC: 22D05

Additional Information

Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society